Alert archive / Montana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 2, NWS Great Falls, MT

May 10, 2018Hill County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at May 10, 2018, 5:12 PM MDT for Hill County, Montana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2018, 5:12 PM MDT (23:12 UTC)
Expired
May 10, 2018, 6:00 PM MDT
In force
48 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Hill County, MT

The radar

The Great Falls radar (KTFX), 174 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2018-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2018-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

743 
WUUS55 KTFX 102312
SVRTFX
MTC041-110000-
/O.NEW.KTFX.SV.W.0002.180510T2312Z-180511T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
512 PM MDT THU MAY 10 2018

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  North central Hill County in north central Montana...

* Until 600 PM MDT

* At 511 PM MDT, a severe thunderstorm was located 17 miles north of
  Gildford, or 32 miles northwest of Havre, moving east at 25 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles and agriculture is expected. 

* This severe thunderstorm will remain over mainly rural areas of
  north central Hill County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

If on or near Fresno Reservoir, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4879 11039 4892 11031 4887 10979 4862 10993
TIME...MOT...LOC 2311Z 291DEG 21KT 4882 11025 

HAIL...1.25IN
WIND...<50MPH
 
$$

Martin
1 follow-up statement
455 
WWUS55 KTFX 102342
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
542 PM MDT THU MAY 10 2018

MTC041-110000-
/O.CON.KTFX.SV.W.0002.000000T0000Z-180511T0000Z/
Hill MT-
542 PM MDT THU MAY 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTH CENTRAL HILL COUNTY...

At 541 PM MDT, a severe thunderstorm was located 17 miles northeast
of Gildford, or 23 miles northwest of Havre, moving southeast at 20
mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe thunderstorm will remain over mainly rural areas of north
central Hill County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

If on or near Fresno Reservoir, get away from the water and move 
indoors or inside a vehicle. remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4874 11021 4886 11012 4882 10982 4862 10993
TIME...MOT...LOC 2341Z 295DEG 17KT 4877 11006 

HAIL...1.00IN
WIND...<50MPH
 
$$

Martin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:03 PM MDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 10, 3:03 PM MDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
303 PM MDT Thu May 10 2018

.SYNOPSIS...

A strong and slow moving Pacific weather system will produce
periods of rain and mountain snow tonight through Friday. The
heaviest precipitation is expected tonight across central Montana
including the Rocky Mountain Front. Precipitation moves away
through Southwest Montana Friday night into Saturday. Temperatures
trend cooler on Friday with snow levels falling to around 6000
feet.

&&

.DISCUSSION...

Tonight through Saturday... A low pressure center aloft
consolidates over Washington by this evening and then shifts
southeastward to northeastern Nevada by late Friday evening, while
cutting-off from the polar front jet stream. This low then looks
to move northeastward to southern Idaho by late Saturday evening
as high pressure ridging aloft nudges into North-Central Montana.
The result should be widespread precipitation redeveloping via
large-scale ascent over the CWA this evening into Friday.
Northeasterly low- to mid-level upslope flow into the Rocky
Mountain Front and central Montana mountains will likely enhance
precipitation over portions of North-Central Montana.
Precipitation chances then begin to decrease from north to south
Friday night into Saturday. A cooling trend today continues into
Friday, when high temperatures are expected to be well below-
normal. Temperatures then rebound somewhat on Saturday, but will
still be below-normal. As a result, today's snow levels near
7000-8000 feet in north-central Montana and near 8000-9000 feet
MSL in the southwest will fall to near 6000-7000 feet MSL region-
wide by Friday night into Saturday. This should allow about 1-3
inches of snow to fall along Big Hole, Chief Joseph, and Kings
Hill passes tonight and again Friday night.

Saturday night through Wednesday...Forecast model guidance appears
to be coming into somewhat better agreement during this period. In
general, the aforementioned cut-off low pressure center aloft looks
to meander over northern Nevada and/or southern Idaho through
Tuesday as high pressure ridging aloft continues to become
established over Montana. On Wednesday, this low should begin to
shift northeastward toward southeastern Montana as it gravitates
toward a shortwave trough diving southeastward over central Canada.
Accordingly, scattered showers and afternoon/early evening
thunderstorms remain in the forecast, especially over southwest
Montana. Temperatures look to be near or slightly below-normal
Sunday before moderating to solidly above-normal by Tuesday and
Wednesday of next week.
Jaszka

&&

.AVIATION...
Updated 1800Z.

VFR conditions prevail. However, flight conditions decline this
evening through Friday as showers evolve into widespread
precipitation.

&&

.HYDROLOGY...

Warm temperatures and recent rainfall continue to bring overland
flooding. The situation will get more complicated through the
weekend as several disturbances could bring areas of increased
rainfall across the area. The cooling temperatures with this
disturbance may slow down runoff from snowmelt. As a result many
river forecasts were slightly lowered today. With the high
amounts of QPF possible continued the Flood Watch for Simms and
Vaughn along the Sun River, Big Hole River at Melrose, and the
Jefferson River near Three Forks.

An Areal Flood Warning remains in effect for the Helena Valley and
the Lincoln area. Numerous problems have been reported along Tenmile
Creek, with impacts possible on Prickly Pear and Sevenmile Creeks.
Problems have also been reported in the Lincoln area, with multiple
homes having water running through them, especially in the Stemple
Pass and Good News Lane areas. An Areal Flood Warning is now in
effect for the Deep Creek area in Broadwater County. Emergency
Management reports rises in the creek, and potential flooding of
homes. All advisories and warnings will remain in effect until the
impacts from flooding have diminished.

As mentioned...a series of disturbances will bring widespread chances
for rain tonight through the end of the week. Rainfall amounts of
a half inch to an inch are possible during the next three days.
This could bring additional flooding concerns. Those in low lying
areas and near rivers or creeks should be alert for additional
flooding.

Anglin

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  43  48  40  54 / 100 100  50  30
CTB  41  49  36  61 /  80  80  10  10
HLN  42  51  41  54 /  80  80  60  50
BZN  41  53  39  51 /  80  90  80  70
WEY  32  47  31  46 /  70  70  70  60
DLN  37  51  37  49 /  80  60  70  60
HVR  40  54  39  62 /  40  50  10  10
LWT  39  48  37  50 /  80  90  60  60

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 3 AM to 9 AM MDT Friday above 6500
feet for Cascade...Judith Basin...Meagher.

Winter Weather Advisory from 3 AM to 9 AM MDT Friday above 6000
feet for Jefferson.

Several hydrologic advisories and warnings are in effect across
north central and southwest Montana.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, May 10, 1:29 PM MDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
129 PM MDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TORNADO          6 SW MOORE              46.91N 109.78W
05/09/2018                   JUDITH BASIN       MT   BROADCAST MEDIA

            KRTV RELAYED A REPORT OF A BRIEF TORNADO
            NEAR MOORE. MULTIPLE PICTURES SHOW THE
            TORNADO LOFTED DIRT INTO THE AIR...BUT NO
            DAMAGE WAS REPORTED. THE TORNADO WAS
            ASSOCIATED WITH A NON-SUPERCELL THUNDERSTORM
            THAT PASSED JUST NORTH OF MOORE.

&&

MARTIN/SYNER
Local storm report, May 10, 2:55 PM MDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
255 PM MDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HEAVY RAIN       1 NNW LEWISTOWN         47.07N 109.43W
05/10/2018  M1.31 INCH       FERGUS             MT   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL THROUGH 8:00 AM, MAY
            10.

&&

MARTIN
Special weather statement, May 10, 3:41 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Great Falls MT
341 PM MDT THU MAY 10 2018

MTZ011-045-102230-
Liberty MT-Hill MT-
341 PM MDT THU MAY 10 2018

...STRONG THUNDERSTORM TO IMPACT FAR NORTHEASTERN LIBERTY AND FAR
NORTHWESTERN HILL COUNTIES...

At 339 PM MDT, Doppler radar was tracking a strong thunderstorm 28
miles north of Joplin, or 31 miles north of Chester, moving east at
25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm. This storm may produce accumulating hail.

This storm will remain over mainly rural areas of northeastern
Liberty and northwestern Hill Counties.

LAT...LON 4885 11048 4884 11098 4900 11104 4900 11049
TIME...MOT...LOC 2139Z 256DEG 21KT 4896 11092

Martin

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 9:58 AM MDTAreal Flood WarningTFXBroadwater48 hr
May 10, 2:48 PM MDTWinter Weather AdvisoryTFX17 hr
May 10, 3:41 PM MDTSpecial Weather StatementTFXLiberty49 min
May 10, 4:35 PM MDTSevere Thunderstorm WarningTFXHill40 min

Nearby

Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.